Transient Insulin-Induced Edema Following Rapid Metabolic Correction in Poorly Controlled Pediatric Type 1 Diabetes Mellitus

Read full text
Authors: Tuqa A Abdulsalam, Sara Ali
Cited by: 1
References: 7

Abstract

Insulin-associated edema is an uncommon but well-documented side effect of insulin therapy. It typically occurs with the initiation or rapid escalation in dosage of insulin, especially in patients who have experienced prolonged uncontrolled hyperglycemia. It is frequently overlooked and may result in unnecessary investigations and management. We describe a 14-year-old girl with long-standing poorly controlled type 1 diabetes mellitus (HbA1c 15.1%) who, the week following recovery from severe diabetic ketoacidosis and a rapid increase in insulin therapy, experienced acute edema and gained seven kilos of weight over the next week. Clinical examination and laboratory testing ruled out infectious, cardiac, hepatic, or intrinsic renal etiologies of edema. Insulin-induced edema was diagnosed because of the temporal relationship between insulin regimen escalation, rapid fluid weight gain, and resolution without any intervention. The edema resolved completely without the administration of diuretics or cessation of insulin therapy. This case highlights the importance of maintaining a high level of clinical suspicion for insulin-induced edema, which is a benign and self-limited diagnosis of exclusion in children and adolescents who experience rapid metabolic recovery after prolonged hyperglycemia, to prevent unnecessary interventions and unsafe reductions in insulin therapy.

Fields of Study & Subjects

Muscle and Compartmental Disorders Neurological and metabolic disorders Electrolyte and hormonal disorders

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e100769–e100769
Publication date
4 January 2026
Language
EN